Injected steroids for joint pain and rises in blood glucose

By jenugen Latest Reply 2013-11-12 17:53:47 -0600
Started 2011-12-26 11:56:43 -0600

I am dealing with the results of having diabetes but also a stroke. My affected knee started giving me excrutiating pain. Regular pain meds did nothing for me and the pain would not allow me any rest. The doctor gave me a shot of steroids in mny knee. He told me it could affect my blood sugar levels. He wasn't kidding. Within hours without any carbs my level went up to 179. I injected my insulin but it still went up to 382. It took 2 days to get it back to my regular 110. Steroids helped the pain but I am not sure if it is worth it. Is this normal or has anyone else had this same problem. It really scared me.

3 replies

jayabee52 2013-11-12 17:53:47 -0600 Report

Howdy Jenugen

This is quite normal for one's BG levels to rise upon receiving a shot of steroids (or taking a prednisone pill)

My late wife "Jem" was a person with Diabetes (PWD) and also had Lupis and RA. When she would have a "flare" and her joints became inflamed and swollen Dr would give her either prednisone pills or a cortisone shot. Since she was a PWD her BG level shot up to over 300 and above. Once the swelling and inflammation subsided she weaned herself off the prednisone or let the cortisone shot wear off, then we worked on getting her BG down to a more reasonable level. Often it would take several days of injecting her with extra insulin on a sliding scale as was indicated by her Endocrinologist.

Jem's pain was so intense that there was no question in our minds that it was worth it to inject her with the cortisone or for her to take the prednisone.

Of course it is an individual thing to determine whether it is worth it to raise one's BG levels in such a way.

Praying God's richest blessings be to you and your


jenugen 2011-12-29 11:08:20 -0600 Report

Thank you. It is just good to know this is not just a fluke. Knowing that others had the same problem lets me know I am not alone. Thank you so much.

annesmith 2011-12-28 23:37:11 -0600 Report

It seems to me when I as given just a week's worth of steroids for bronchitis that my blood sugars rose so high they were in the 500s. I too did not even eat carbs, and mine rose higher than the trees outside…ha. I knew a guy that was not diagnosed diabetic, and he was taking steroids for a good year. He wasn't feeling good at all one day when he was at home, so he called an ambulance. When he got to the emergency room, his blood sugar was in the 500s. They kept him for a week, and gave him insulin. His blood sugar came down after about 5 days, but they said he was diabetic the first night. Well, after his blood sugar came down, they changed their mind, said the high blood sugars were due to the steroids, and not diabetes. He was very confused and angry then. He then went an ENTIRE 2 years, no insulin, his A1C was low, then after the 2 years, the a1C came back up to about 6.3. He found a new doctor, and that doctor said he was a type 2 diabetic…makes sense. I just felt so darned sorry for him to have to go through all that…Steroids raise our blood sugars way to tither, that's for sure…ANNE

Next Discussion: December 26th »